Format

Send to

Choose Destination
J Am Acad Dermatol. 2017 Nov;77(5):902-910.e2. doi: 10.1016/j.jaad.2017.06.044. Epub 2017 Sep 14.

Pigmentary changes in patients treated with targeted anticancer agents: A systematic review and meta-analysis.

Author information

1
Dermatology Service, Department of Medicine, Memorial Sloan Kettering Cancer Center, New York, New York; Department of Dermatology, Stanford University, Stanford, California.
2
Dermatology Service, Department of Medicine, Memorial Sloan Kettering Cancer Center, New York, New York.
3
Division of Medical Oncology, Department of Medicine, State University of New York at Stony Brook, Stony Brook, New York; Division of Hematology and Oncology, Department of Medicine, Northport Veterans Administration Medical Center, Northport, New York.
4
Department of Dermatology, Institut Claudius Regaud-Institut Universitaire du Cancer, Toulouse Oncopole, France.
5
Dermatology Service, Department of Medicine, Memorial Sloan Kettering Cancer Center, New York, New York. Electronic address: lacoutum@mskcc.org.

Abstract

BACKGROUND:

The discovery of signaling networks that drive oncogenic processes has led to the development of targeted anticancer agents. The burden of pigmentary adverse events from these drugs is unknown.

OBJECTIVE:

To conduct a systematic review and meta-analysis of published clinical trials and determine the incidence and risk of development of targeted therapy-induced pigmentary changes.

METHODS:

A comprehensive search was conducted to identify studies reporting targeted therapy-induced pigmentary changes. The incidence and relative risk were calculated. Case reports and series were reviewed to understand clinical characteristics.

RESULTS:

A total of 8052 patients from 36 clinical trials were included. The calculated overall incidences of targeted cancer therapy-induced all-grade pigmentary changes in the skin and hair were 17.7% (95% confidence interval [CI], 11.9-25.4) and 21.5% (95% CI, 14.9-30.1), respectively. The relative risk of all-grade pigmentary changes of skin and hair were 93.7 (95% CI, 5.86-1497.164) and 20.1 (95% CI, 8.35-48.248). Across 53 case reports/series (N = 75 patients), epidermal growth factor receptor and breakpoint cluster region-abelson inhibitors were the most common offending agents.

LIMITATIONS:

Potential under-reporting and variability in oncologists reporting these events.

CONCLUSION:

There is a significant risk of development of pigmentary changes during treatment with targeted anticancer therapies. Appropriate counseling and management are critical to minimize psychosocial impairment and deterioration in quality of life.

KEYWORDS:

cabozantinib; depigmentation; dyspigmentation; hyperpigmentation; hypopigmentation; imatinib; ipilimumab; nivolumab; pazopanib; pembrolizumab; pigmentary; repigmentation; sorafenib; sunitinib; vitiligo

PMID:
28918974
PMCID:
PMC5657394
[Available on 2018-11-01]
DOI:
10.1016/j.jaad.2017.06.044
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center